Hail, Guilford
- When
- July 4, 2:40 PM EST
- Where
- Guilford County, Greensboro
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.067, -79.800
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 4, 1:20 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT THU JUL 4 2002 PERSISTENCE FORECAST FOR FRIDAY. HEAT ADVISORY IS A FIRST PERIOD FORECAST PRODUCT SO WILL DEFER TO THE MIDNIGHT SHIFT FOR FRIDAY HEAT. MODELS ARE AGAIN ALL OVER THE PLACE IN THE DETAILS. AVIATION TAKES MCC VORTICITY OVER NORTH DAKOTA CURRENTLY AND DRIVES IT TO OUR NORTH BORDER BY SUNRISE SATURDAY. ETA DEVELOPS SURFACE LOW AND DEEPENS IT AS IT RETROGRADES SOUTHWEST FRIDAY. IN COMBINATION WITH ALLEGED EXPLOSION OF DIVERGENCE AT 200 MB 00Z SATURDAY...ETA READY TO SUCK THE WORMS OUT OF THE GROUND WITH LIFT. NGM TAKES SURFACE LIFT 00Z SATURDAY MORE TO COAST WITH UPPER DIVERGENCE OVER ASHEVILLE. MODELS WILL BE TRASHED FOR PERSISTENCE FRIDAY. WITH ETA SURFACE LOW TIGHTENING GRADIENT LATE FRIDAY IT IS FASTER PULLING THE COOL AIR IN FRIDAY NIGHT. FAVOR SLOWER NGM FOR NOW BUT COOLER AIR WILL STILL BEGIN TO REACH TO SOUTH BORDER BEFORE SUNRISE SATURDAY. LOWS TONIGHT UP SLIGHTLY FROM THIS MORNING. A DIP SATURDAY MORNING...MORE PRONOUNCED TO THE NORTH. IN THE EXTENDED...A SLOW WARMING TREND INTO THE EARLY WORK WEEK AND WILL ADD TINY CHANCE FOR AFTERNOON THUNDERSTORMS TO TUESDAY. STRONG FRONT FOR THIS TIME OF YEAR FORECAST WEDNESDAY. THIS WILL LIKELY BE TOO EARLY AND TOO COOL WHEN/IF IT DOES ARRIVE. WILL STAY ON THE WARM SIDE AND CONTINUE TO CONFINE RAIN CHANCES TO THE AFTERNOON INTO THURSDAY. .RAH...NONE... RLH
NCZ007>011-021>028-038>043-073>078-083>086-088-089-041945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1039 AM EDT THU JUL 4 2002
...SEVERE WEATHER OUTLOOK...
IN CENTRAL NORTH CAROLINA
ALAMANCE...ANSON...CHATHAM...CUMBERLAND...DAVIDSON...DURHAM...
EDGECOMBE...FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...
HALIFAX...HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY...
MOORE...NASH...ORANGE...PERSON...RANDOLPH...RICHMOND...
SAMPSON...SCOTLAND...STANLY...VANCE...WAKE...WARREN...WAYNE AND
WILSON
.SKYWARN SPOTTERS...
FULL ACTIVATION OF SPOTTER NETWORKS MAY BE REQUESTED FOR LATE THIS
AFTERNOON AND EARLY TONIGHT.
.SYNOPTIC PATTERN...
A WEAK LOW PRESSURE TROUGH AT THE SURFACE STRETCHES FROM ELIZABETH
CITY SOUTHWEST TO FAYETTEVILLE. A HOT UNSTABLE AIR MASS OVER CENTRAL
NORTH CAROLINA WILL BECOME MORE UNSTABLE AS MOISTURE IN THE AIR
COLUMN INCREASES THIS AFTERNOON. THIS WILL COMBINE WITH TEMPERATURES
IN THE 90S TO POTENTIALLY PRODUCE SEVERE THUNDERSTORMS.
.HAZARDOUS WEATHER DETAILS...
THE LOWER ATMOSPHERE IS QUITE WARM AND THE THREAT FOR DAMAGING HAIL
IS SMALL. DOWNBURST THUNDERSTORM GUSTS ARE CONSIDERED TO BE THE
PRIMARY THREAT.
IN ADDITION...SLOW MOVING THUNDERSTORMS MAY POSE A RISK OF MINOR
CURBSIDE FLOODING IS SPOTS.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1141 AM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM WESTERN WINSTON SALEM NC 1.00 INCH HAIL
07/03/02 FORSYTHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1232 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM WESTERN WINSTON SALEM NC WIND DAMAGE
07/03/02 FORSYTH ON MEADOWLARK ROAD IN
WESTERN WINSTON
SALEM---TREE BLOWN DOWN ON
A HOUSE , NUMEROUS BRANCHES
SNAPPED OFF AND IN THE
YARDS, BASKETBALL POLE
SNAPPED AND A SMALL TRACTOR
OVERTURNED.The national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Trees were blown down, one fell onto a house.
Trees and powerlines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303413, 5303414, 5303415, 5303417, 5303416.